Kansas, 2016

Wildfire in Kansas, March 22 to 29, 2016

March 22 to 29, 2016 · NWS DDC · 2 events in 2 counties and zones

The largest wildfire in Kansas recorded history started northwest of Alva, OK but quickly moved into Comanche and Barber counties. By the time it was contained, the fire had consumed nearly 275,000 acres in Kansas (and another 90,000 acres in Oklahoma).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The largest wildfire in Kansas recorded history started northwest of Alva, OK but quickly moved into Comanche and Barber counties. By the time it was contained, the fire had consumed nearly 275,000 acres in Kansas (and another 90,000 acres in Oklahoma). There were 103 structures damaged or destroyed, including 76 homes (11 a total loss), with $706,000 in livestock loss and $27,000,000 in fencing. Four bridges were destroyed. Fortunately there were no deaths or serous injuries. It was the 10th largest wildfire in U.S. history.

Total cost (as of June 1) was $30,133,000 but that number may continue to rise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 22, 5:34 PM CST, 26 minutes earlier.

Area forecast discussion, Mar 22, 5:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
634 PM CDT TUE MAR 22 2016

...Updated for Aviation...

.SHORT TERM...(THIS EVENING THROUGH Wednesday night)
ISSUED AT 234 PM CDT TUE MAR 22 2016

Tonight a cold front will remain nearly stationary along the
Nebraska border as a surface trough of low pressure/dryline moves
east across western Kansas. Lows tonight will be similar to last
night and range from the lower 40s in west central Kansas to the
lower 50s in south central Kansas.

On Wednesday an area of low pressure at the surface will deepen
as an upper low storm system lifts northeast from southern
Colorado into western Kansas early in the day. Given the
strengthening surface pressure gradient along with strong winds
aloft mixing down to the surface the winds across western Kansas
will be increasing into the 30 to 40 mph range by the early
afternoon. The strongest winds will occur during the mid to late
afternoon as a strong cold front crosses western Kansas. Behind
this cold front models suggest sustained winds of 35 to near 40
mph with gusts of around 55 mph. These speeds are just below High
Wind Warning criteria, but given the potential of these strong
winds being slightly stronger late Wednesday will issue a High
Wind Watch for Wednesday afternoon.

In addition to the strong winds falling afternoon temperatures
can be expected behind this cold front as clouds, cold air
advection and light precipitation develops. Initially this
precipitation will be in the form of rain but as temperatures fall
a mix of rain or snow will develop by late day/early evening in
north central Kansas. All snow will then develop early Wednesday
night across west central and north central Kansas with a period
of steady snow possible for a few hours. Snow accumulations of 1
to near 2 inches will be possible along and north of the I-70
corridor before the snow ends around midnight. Strong winds early
Wednesday evening will also create reduced visibilities due to
blowing snow.

Prior to the onset of precipitation the strong winds is expected
to produce a period of blowing dust Wednesday afternoon. Some
reduction in visibilities is expected due to this blowing dust.

.LONG TERM...(Thursday THROUGH Tuesday) ISSUED AT 234 PM CDT TUE
MAR 22 2016

On Thursday as the upper level storm system tracks northeast into
the Western Great Lakes Region a northwesterly flow will be
developing across the central Rockies. Northwest winds at 10 to 20
mph will back more to the west southwest during the day as a
surface ridge axis moves into central Kansas and a trough of low
pressure at the surface begins to develop[ along the lee of the
Rockies. 900mb to 850mb temperatures will begin to warm during the
day, mainly near the Colorado border. Given 900mb to 850mb
temperatures at 00z Friday the highs on Thursday are expected to
range from the low 50s in north central Kansas to the upper 50s in
far western Kansas.

900mb to 850mb temperatures will continue to warm on Friday ahead
of a cold front which will be dropping south out of Nebraska into
northern Kansas by late day. 850mb temperatures at 00z Saturday
continue to support highs in the mid 60s to lower 70s for western
Kansas. At this time will stay close to these temperatures for
highs despite the potential for increasing clouds from the west
late day ahead of the next approaching upper level trough.

Friday night into early Saturday a cold front will drop south
into the Texas panhandle as a northern branch upper level wave
crosses the Northern Plains. There may even be a chance for some
precipitation Friday night behind this front along a mid level
baroclinic zone that will be located across northern Kansas.

Saturday will be cloudy and cool. There may even be a slight
chance for some light precipitation during the day as moisture and
isentropic lift begins to develop ahead of an upper level trough
that will be crossing the four corners region. Given the cloud
cover and precipitation chances the highs may struggle to climb
much higher than the low to mid 50s.

From Saturday night through early Monday the latest global models
begin to diverge on the track and speed of this next upper level
trough as it moves from New Mexico into the the Central and
Southern Plains. Precipitation chances will improve late this
weekend, but exactly were the better chances for precipitation
will be is unclear. Will therefore stay close to the latest
CRExtendedFcst_Init for precipitation chances through Sunday
night.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Wednesday EVENING)
ISSUED AT 629 PM CDT TUE MAR 22 2016

Gusty winds of 15-25kt will decrease as the low levels decouple
this evening. LLWS may crank up to around 40-45kt after 02Z. Winds
increase again after 14Z then become northwest with a strong cold
after 20-22Z. Very strong winds could mixdown from the northwest
with the front to 45-50kt. Some light showers may also accompany
the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  56  30  56 /   0  30  20  10
GCK  44  49  25  58 /   0  40  30  10
EHA  45  50  29  59 /   0  20  20  10
LBL  47  55  28  60 /   0  30  20  10
HYS  44  53  27  53 /   0  50  50  10
P28  53  68  32  58 /   0  10  10  10

&&

.DDC Watches/Warnings/Advisories...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

High Wind Watch from Wednesday afternoon through Wednesday
evening for KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Kruse
Hazardous weather outlook, Mar 22, 1:42 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT TUE MAR 22 2016

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
242 PM CDT TUE MAR 22 2016 /142 PM MDT TUE MAR 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...VERY WARM TEMPERATURES ALONG WITH LOW HUMIDITY AND
GUSTY SOUTHWEST WINDS CAN BE EXPECTED LATE TODAY. SEE THE RED
FLAG WARNING FOR DETAILS.

WEATHER HAZARDS EXPECTED...

  LIMITED NON THUNDERSTORM WIND RISK.
  EXTREME FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...A STRONG COLD FRONT WILL MOVE THROUGH SOUTHWEST AND
CENTRAL KANSAS ON WEDNESDAY AFTERNOON. AHEAD OF THE FRONT, DRY AND
WINDY CONDITIONS ACROSS SOUTH CENTRAL KANSAS WILL CREATE AN ELEVATED
WILDFIRE THREAT. BEHIND THE FRONT, THUNDERSTORMS COULD DEVELOP
FROM DODGE CITY TO HAYS AND LARNED. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

STRONG GUSTY NORTHWEST WINDS AT 35 TO 45 MPH WILL ALSO BE
POSSIBLE BEHIND THE FRONT WEDNESDAY AFTERNOON. REFER TO THE HIGH
WIND WATCH FOR DETAILS. SOME LIGHT SNOW COULD DEVELOP MAINLY OVER
CENTRAL AND WEST CENTRAL KANSAS DURING THE EVENING HOURS.
ACCUMULATIONS OF ONE INCH OR LESS WILL BE POSSIBLE ALONG AND NORTH
OF THE I-70 CORRIDOR.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  EXTREME NON THUNDERSTORM WIND RISK.
  LIMITED SNOW RISK.
  ELEVATED FIRE WEATHER RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

BURGERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Barber

When
March 22, 6:00 PM CST to March 29, 12:00 PM CST
Where
Barber forecast zone
Property damage
$30 million
Reported by
Emergency Manager
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

The damage values were shared between Comanche and Barber counties.

Wildfire, Comanche

When
March 22, 6:00 PM CST to March 29, 12:00 PM CST
Where
Comanche forecast zone
Property damage
$30 million
Reported by
Emergency Manager
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

The damage values were shared between Comanche and Barber counties.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627374, 627375.